β-Blockers are known to protect a vulnerable aorta from acute dissection, as well as reducing the risk of recurrent dissection. This case presentation reports the history of a 60-year-old male suffering from acute aortic dissection following discontinuation of β-blocker therapy. The patient has shown arterial hypertension for about 20 years treated solely by β-blockers. Two days after stopping the use of metoprolol, a nonselective β<sub>1</sub>- blocker without ISA, the patient developed severe chest pain during exercise. Diagnosis of type I-aortic dissection according to DeBakey was achieved by transthoracal echocardiography and computed tomography. Successful surgery by replacement of the ascending aorta was performed about 1 h following admission to the intensive care unit. During the procedure, tamponade of the left ventricle occurred followed by cardiogenic shock. Postoperative management was complicated by prolonged respiratory therapy and acute gastrointestinal bleeding; 1-year follow-up showed no evidence of disease. Thus, in this case acute dissection may be the consequence of discontinuing the use of metoprolol, possibly due to uncontrolled hypertension or specific response to the β-blocker.